Patient Comments: Drug-Induced Liver Disease - Describe Your Experience

The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?

Comment from: ehvmensa, 55-64 Male (Patient) Published: March 17

I had been diagnosed with hepatitis as a teen in the 70s and received treatment for it at the time. Not knowing any dangers associated with drinking I drank all my life. Then with a sore shoulder I was prescribed Voltaren (diclofenac sodium) and took 1 dose. I became violently ill, taking on all the adverse reactions I found on it. It caused my kidney and liver to fail. My kidney came back but I am on the transplant list for my liver. Always read the possible reactions to a drug before taking it.

Was this comment helpful?Yes
Comment from: TCB, 35-44 Male (Patient) Published: September 02

I was prescribed Diclofenac Sod 75mg and had side affect dark urine and I took about 10 pills. I went for something else now stressed about an elevated bilirubin and I also stop taking Simvastatin. I will change diet and exercise to lower cholesterol. I am still under going tests, but this is not worth the side affects.

Was this comment helpful?Yes
Comment from: GIMS, 55-64 Female (Patient) Published: July 15

I started noticing sore nodules in the upper portion of the liver. My urine became dark, and I had decreased urine output. I had been having fatigue for a long time that was diagnosed as anxiety and depression. I am very sensitive to drugs and usually have at least 50% of the side effects of any drug. I am so sad because nobody wanted to listen to my sensitivity to drugs. I refused to take some drugs because I would rather die than live with the side effects. I have ended up with acute liver disease because of some of the drugs I am on. The doctor instantly took me off HCTZ, and I am still worried about Norvasc and Benicar.

Was this comment helpful?Yes
Comment from: Leo, 45-54 Male (Patient) Published: June 29

I am 52 with Hepatitis C and my next check up for that is a couple months away. Last month I had a hip resurface and have been on oxycodone. Now, I am not taking oxycodone because of the way it makes me feel and my pain is going away, except I need something to get me thru a nights sleep. My pain level is a lot better. My question is, what pain med over the counter or prescription is best for someone with Hepatitis C.

Was this comment helpful?Yes
Comment from: Have FAITH, 35-44 Female (Patient) Published: June 29

I had a few glasses of wine one night, a few days later I became ill, feeling as though I had a flu but with stomach pains. I went to the doctor and she prescribed erythromycin (broad spectrum antibiotic) that night I collapsed on the floor in sever pain. I was taken to the ER where I was diagnosed with stomach pain and given (donnatal). When I returned home my sister (25miles away) called. The ER doctor had contacted my emergency contact as I was on the way home (in even more pain) he had over looked my labs, my alt and slt were elevated (in the thousands) and my pancreas was inflamed, he needed me to come back to the ER immediately. I did and went thru a series of tests and diagnosis on to finally discover that I had autoimmune hepatitis type I (a liver disease where your body attacks your liver) my symptoms were severe pain in my upper right rib cage, extreme fatigue, pale stool, itching, as best I can remember. I was also diagnosed with Hepatitis C and Sjroens syndrome therefore I couldn't be treated for the Hepatitis C. It would make the autoimmune hepatitis worse, so I was put on prednisone and something else but anyway I stopped taking all of it, started eating better and hydrating myself, got pregnant and my levels dropped back to normal. I now have two girls 5 and 2 and so far I feel really good. Let me make it clear that autoimmune hepatitis has a 10 year life expectancy and let me also make it clear that I would not be here today without the power of prayer and that's why I stopped the medications. It was a walk of faith.

Was this comment helpful?Yes
Comment from: Trisha, 55-64 Female (Patient) Published: August 16

I am a 62 year old female diagnosed in May 2013 with primary liver cancer (bile duct cancer) cholangiocarcinoma Stage IV, spread to the lymph nodes. Inoperable. I have been a Zoloft (sertraline) user for approximately 15 years and have also taken Imimpramine (tofranil) for 25 years. Prior to May 2013 I thought I was quite healthy. As you can imagine, I am shocked and saddened by my recent diagnosis.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!